Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 176, NWS Columbia, SC

December 23, 20154 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Dec 23, 2015, 1:55 PM EST for 4 counties in South Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 23, 2015, 1:55 PM EST (18:55 UTC)
Expired
Dec 23, 2015, 2:30 PM EST
In force
35 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 32 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 2:03 PM ESTTSTM WND DMG4 Sw Chapin, SCPOWER LINES DOWN ACROSS ROAD
Dec 23, 2:05 PM ESTTSTM WND DMG1 S Chapin, SCTREES DOWN ON MURRAY LINDLER ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1551 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS52 KCAE 231855
SVRCAE
SCC039-063-071-079-231930-
/O.NEW.KCAE.SV.W.0176.151223T1855Z-151223T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
155 PM EST WED DEC 23 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
  CENTRAL FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHWESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 230 PM EST

* AT 153 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 8 MILES SOUTHEAST OF PROSPERITY...OR 14 MILES SOUTHEAST
  OF NEWBERRY...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINNSBORO...CHAPIN...RIDGEWAY...LITTLE MOUNTAIN...POMARIA...PEAK...
  WINNSBORO MILLS AND LAKE MURRAY OF RICHLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3434 8091 3398 8143 3404 8149 3407 8147
      3408 8149 3407 8150 3409 8154 3413 8158
      3448 8123
TIME...MOT...LOC 1853Z 230DEG 44KT 3412 8145 

$$
HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 10:04 AM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Dec 23, 10:04 AM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1004 AM EST WED DEC 23 2015

.SYNOPSIS...
A WARM AND MOIST SOUTH FLOW WILL DOMINATE THROUGH MUCH OF THE WEEK
ASSOCIATED WITH OFFSHORE HIGH PRESSURE. NUMEROUS SHOWERS WILL
OCCUR TODAY AND TONIGHT WITH SOME DECREASE IN COVERAGE THURSDAY AS
UPPER RIDGING BECOMES A BIT MORE ESTABLISHED. VERY HEAVY RAIN MAY
OCCUR WITH SOME OF THE SHOWERS TODAY AND TONIGHT. MUCH ABOVE
NORMAL TEMPERATURES WILL CONTINUE.

&&

.NEAR TERM /THROUGH TONIGHT/...
MOISTURE WILL REMAIN VERY HIGH TODAY AND INTO TONIGHT. THIS IS
ASSOCIATED WITH THE SOUTHERLY FLOW FROM OFF THE ATLANTIC AND GULF
PLUS SOUTHWEST MID-LEVEL FLOW ORIGINATING FROM THE TROPICAL
PACIFIC. PW VALUES REMAIN WELL ABOVE NORMAL...WITH VALUES NEAR 1.9
OF AN INCH. THE NAM AND GFS INDICATE THE H85 FLOW INCREASING
THROUGH THE DAY...WITH SPEEDS THIS AFTERNOON AND INTO TONIGHT OF
40 TO 50 KNOTS. THE STRONG JET AND HIGH MOISTURE INDICATE POSSIBLE
EXCESSIVE RAIN AND A FLASH FLOOD WATCH REMAINS IN EFFECT. THE
HIGH-RESOLUTION MODELS HAVE NOT BEEN CONSISTENT WITH THE TIMING OF
GREATEST SHOWER COVERAGE. RADAR TRENDS SUPPORT NUMEROUS SHOWERS IN
THE NEAR TERM. USED THE WPC GUIDANCE FOR THE GENERAL RAINFALL
FORECAST. THE STRONG SHEAR INDICATES A POSSIBILITY OF SEVERE
THUNDERSTORMS BUT THE THREAT APPEARS LIMITED BY A LACK OF
SIGNIFICANT SURFACE-BASED INSTABILITY BECAUSE OF CLOUD COVER AND
NUMEROUS SHOWERS. THE GFS LAMP AND NAM BUFKIT MOMENTUM TRANSFER
TOOL INDICATE WIND GUSTS OF 18 TO 25 KNOTS THIS AFTERNOON. LEANED
TOWARD THE LOWER VALUES BECAUSE OF EXPECTED CLOUDINESS AND LIMITED
MIXING. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
SURFACE HIGH PRESSURE OFF THE COAST WILL CONTINUE TO CIRCULATE A
MOIST SOUTH FLOW INTO THE FORECAST AREA THROUGH THURSDAY NIGHT
SUPPORTING SHOWERS. HOWEVER...THE MODELS HAVE BEEN CONSISTENT
INDICATING UPPER HEIGHTS BUILDING OVER THE FORECAST AREA FROM THE
SOUTHEAST. THE DIMINISHING UPPER SUPPORT SHOULD HELP DECREASE
SHOWER COVERAGE. THE NAM...GFS...AND ECMWF MOS INDICATE CHANCE
POPS. THE BUILDING UPPER RIDGE AND SOUTH FLOW WILL BRING MUCH
ABOVE NORMAL TEMPERATURES AND RECORDS FOR THE DATE MAY OCCUR. USED
THE GUIDANCE CONSENSUS FOR THE HIGH TEMPERATURE FORECAST WITH
EXPECTED LINGERING CLOUDINESS LIMITING HIGH TEMPERATURES. HIGH
LOW-LEVEL MOISTURE SHOULD RESULT IN WIDESPREAD STRATUS AND FOG
DURING THE EARLY MORNING HOURS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE GFS AND ECMWF INDICATE UPPER RIDGING ESTABLISHED OVER THE
FORECAST AREA FRIDAY THROUGH SUNDAY. HOWEVER...THE WARM AND MOIST
SOUTH FLOW ASSOCIATED WITH OFFSHORE SURFACE HIGH PRESSURE SUPPORTS
POSSIBLE SHOWERS. THE GFS AND ECMWF MOS HAVE POPS OF 20 TO 30
PERCENT. THE MOS MAINTAINS MUCH ABOVE NORMAL TEMPERATURES.

THE MODELS INDICATE A WEAKENED UPPER RIDGE MONDAY AND TUESDAY. THE
MODELS HAVE NOT BEEN CONSISTENT WITH THE POSITION OF A FRONTAL
SYSTEM BUT DO GENERALLY INDICATE INCREASED MOISTURE. THE GFS AND
ECMWF MOS HAVE POPS OF 20 TO 50 PERCENT WITH CONTINUED ABOVE
NORMAL TEMPERATURES.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
WIDESPREAD PROLONGED IFR/LIFR CONDITIONS EXPECTED EARLY THIS
MORNING...WITH SOME IMPROVEMENT LATER TODAY.

IFR/LIFR CONDITIONS ACROSS THE AREA EARLY THIS MORNING. LATEST RADAR
MOSAIC INDICATING MAINLY LIGHT RAIN ACROSS THE AREA. HEAVIEST
RAINFALL NOW NORTHWEST OF ALL TAF SITES...WITH MAINLY ISOLATED TO
SCATTERED SHOWERS ACROSS THE MIDLANDS AND CSRA SITES.  SFC WRF
MODEL INDICATING ANOTHER BAND MOVING THROUGH EARLY THIS
EVENING...BUT OTHER SHORT-TERM MODELS ARE SHOWING SOME
DIFFERENCES. AS A RESULT...CONSIDERABLE UNCERTAINTIES REMAIN WITH
REGARDS TO PLACEMENT...TIMING...AND INTENSITY OF PRECIPITATION. AT
THIS TIME...WILL HANDLE PRECIPITATION WITH VCSH. UNCERTAINTIES
ALSO REMAIN HOW MUCH CIGS/VSBYS WILL IMPROVE LATER TODAY. MODEL
GUIDANCE HINTING THAT CONDITIONS MAY IMPROVE TO MVFR LATER THIS
AFTERNOON. FOR NOW WILL LEAN TOWARDS HIGH-END IFR/MVFR THIS
AFTERNOON. CONDITIONS MAY DETERIORATE AGAIN TONIGHT BUT
UNCERTAINTIES LINGER DUE TO MODELS KEEPING SFC WINDS UP A BIT THIS
EVENING INTO TONIGHT.

EXTENDED AVIATION OUTLOOK...CHANCE OF RAIN...AND MAINLY LATE NIGHT
AND MORNING RESTRICTIONS...LATE TONIGHT THROUGH MONDAY.

&&

.HYDROLOGY...
RIVER FLOOD WARNINGS HAVE BEEN POSTED FOR SOME OF THE RIVER
FORECAST POINTS. FLASH FLOOD WARNINGS MAY BE REQUIRED AT TIMES
THROUGH TONIGHT...MAINLY FOR SMALL STREAMS AND URBAN LOCATIONS.

&&

.CLIMATE...
HIGH TEMPERATURE RECORDS FOR CHRISTMAS EVE AND CHRISTMAS DAY.

COLUMBIA METRO AIRPORT (CAE)
DEC 24...76 SET IN 1964. FORECASTING 80.
DEC 25...79 SET IN 1955. FORECASTING 81.

AUGUSTA BUSH FIELD (AGS)
DEC 24...80 SET IN 1964.  FORECASTING 80.
DEC 25...79 SET IN 1984. FORECASTING 81.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR GAZ040-
     063>065.
SC...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR SCZ015-016-
     018-020>022-025>028-030.

&&
Hazardous weather outlook, Dec 23, 10:01 AM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1001 AM EST WED DEC 23 2015

GAZ040-063>065-SCZ015-016-018-020>022-025>028-030-241515-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK-
NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-
1001 AM EST WED DEC 23 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER FORECAST
POINTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER FORECAST
POINTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ077-SCZ029-031-035>038-041-241515-
BURKE-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
1001 AM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER FORECAST
POINTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER FORECAST
POINTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 23, 1:25 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
125 PM EST WED DEC 23 2015

SCZ020-021-025>027-030-231915-
NEWBERRY-LEXINGTON-SALUDA-FAIRFIELD-EDGEFIELD-AIKEN-
125 PM EST WED DEC 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SALUDA...WEST CENTRAL
FAIRFIELD...SOUTHEASTERN NEWBERRY...EAST CENTRAL EDGEFIELD...
NORTHWESTERN LEXINGTON AND NORTHWESTERN AIKEN COUNTIES...

AT 124 PM EST...A LINE OF STRONG SHOWERS AND THUNDERSTORMS WAS ALONG
A LINE EXTENDING FROM NEAR SALUDA TO 8 MILES NORTH OF
GLOVERVILLE...AND MOVING EAST NORTHEAST AT 50 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AIKEN...NEWBERRY...BATESBURG...CLEARWATER...BATESBURG-LEESVILLE...
SALUDA...JOHNSTON...PROSPERITY...RIDGE SPRING...GLOVERVILLE...
LEESVILLE...BURNETTOWN...GILBERT...SUMMIT...LITTLE MOUNTAIN...
MONETTA...TRENTON...POMARIA...SILVERSTREET AND WARD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3447 8136 3382 8140 3345 8190 3416 8181
TIME...MOT...LOC 1824Z 217DEG 42KT 3392 8179 3365 8182

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 11:33 PM ESTDense Fog AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more10 hr
Dec 23, 12:34 AM ESTRiver Flood WarningCAEChesterfield, Marlboro5 days
Dec 23, 7:52 AM ESTSpecial Weather StatementCAEChesterfield, Kershaw53 min
Dec 23, 10:31 AM ESTAreal Flood AdvisoryCAEMcCormick3 hr
Dec 23, 1:25 PM ESTSpecial Weather StatementCAENewberry, Saluda50 min
Dec 23, 1:43 PM ESTAreal Flood AdvisoryCAEEdgefield, Lexington, Newberry, Saluda2 hr
Dec 23, 1:56 PM ESTSevere Thunderstorm WarningCAELexington34 min
Dec 23, 2:05 PM ESTTornado WarningCAEFairfield, Lexington, Richland27 min
Dec 23, 2:58 PM ESTAreal Flood AdvisoryCAECalhoun, Lexington, Richland2 hr
Dec 23, 3:35 PM ESTSpecial Weather StatementCAEBamberg, Calhoun, Chesterfield, Kershaw, Lancaster, Lee and 3 more55 min
Dec 23, 3:48 PM ESTRiver Flood WarningCAEFairfield, Kershaw, Lancaster14 days
Dec 23, 5:35 PM ESTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick4 hr
Dec 23, 6:24 PM ESTAreal Flood AdvisoryCAECalhoun, Clarendon, Lee, Orangeburg, Sumter4 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.